Our emergency department took part in the early premarketing studies for flumazenil many years ago. Hopes were high that it would be a blockbuster new product that would do for benzodiazepines what naloxone does for opioids in a rapid, reliable, and safe manner.
The pharmacology of flumazenil gave reason for optimism. It is a competitive benzodiazepine antagonist, displacing many benzodiazepines at the receptor without having significant agonist activity of its own, and it was considered one of the few pure antidotes in the medical toxicologist's armamentarium.
The question I couldn't put out of my mind was: Why in the world would I want to reverse the effects of benzodiazepine? Benzos were great! They were a marvelous class of drugs that we used all the time for many different indications. They were first-line treatment for seizures, especially those related to drugs, and the go-to medication for managing alcohol withdrawal. Benzos worked wonders in patients who were anxious or agitated. Many procedures would have been impossible without the sedative and amnesic effects of midazolam. And they were the drugs of choice for hypertension, tachycardia, and other revved-up cardiovascular manifestations of acute cocaine toxicity.
It soon became apparent that flumazenil was safe when given to healthy research subjects, but could be theoretically hazardous in a number of clinical situations. Consider a patient at risk for seizures. Any benzodiazepine on board would be protective, and reversing its effect could bring on status epilepticus. Clinical seizure activity that ensued would tend to be resistant to treatment with benzodiazepines and might require going directly to a barbiturate.
Epilepsy, co-ingestion of a proconvulsant drug such as a tricyclic antidepressant or bupropion, and head injury or intracranial pathology put a patient at increased risk for developing seizure activity. Peripheral findings consistent with these high-risk criteria are also red flags. Lateralizing signs on the neurological examination, for example, suggest the possibility of an intracranial lesion, and a prolonged QRS interval on ECG indicates toxicity from a tricyclic antidepressant.
Suddenly reversing the drug's effects by administering flumazenil to a patient who chronically uses or abuses benzodiazepines could precipitate acute withdrawal, a life-threatening condition that, with the antagonist on board, would be difficult to treat with even high-dose benzodiazepine supplementation.
Using flumazenil to reverse known or suspected benzodiazepine overdose is contraindicated in a wide range of historical and physical findings. (Table.) General toxicology management in many of these cases may be safer than venturing into the unknown by using a potentially dangerous antidote. After all, benzodiazepine overdose itself is generally benign and resolves with good supportive care.
Despite the theoretical concerns about flumazenil, is it really unusually dangerous? Unfortunately, the data are not sufficient to provide a basis for a firm conclusion. Researchers from the University of Calgary presented a retrospective chart review at the recent North American Congress of Clinical Toxicology of 62 patients with depressed mental status given less than 1 mg flumazenil total in divided doses for suspected benzodiazepine overdose. (Clin Toxicol 2018;56:993; http://bit.ly/2RWdTCz.) Nineteen (31%) patients had relative contraindications for flumazenil, but no seizures occurred in the study group. Contraindications included chronic benzodiazepine use or abuse, proconvulsant coingestion, and seizure history. These results are intriguing despite the small sample size and limitations inherent to retrospective chart reviews.
Flumazenil use should generally be limited to two well-defined clinical situations because of the uncertainty about real risk and lack of good data. The first: an obtunded but otherwise healthy child without high-risk red flags and whose parents can give a reliable medical history. A good response to flumazenil may obviate the need for extensive workup for altered mental status with tests such as CT and lumbar puncture. The second: to reverse the effects of benzodiazepines given for procedural sedation. The patient's medical history and any other drugs that might be present should be known.
A typical dosing schedule for flumazenil in an adult is 0.2 mg slow IV push every one to two minutes until there is an adequate response or until a total of 1 mg has been administered. (Br J Clin Pharmacol 2016;81:428; http://bit.ly/2MlqkCs.) The half-life of flumazenil is approximately 50 minutes. Many benzodiazepines are longer-acting, especially after an overdose, so patients who respond to the antidote need to be monitored carefully for re-sedation, which tends to occur 20 minutes to four hours after the antidote is given.
Share this article on Twitter and Facebook.
Access the links in EMN by reading this on our website or in our free iPad app, both available at www.EM-News.com.
Comments? Write to us at email@example.com.
Dr. Gussow is a voluntary attending physician at the John H. Stroger Hospital of Cook County in Chicago, an assistant professor of emergency medicine at Rush Medical College, a consultant to the Illinois Poison Center, and a lecturer in emergency medicine at the University of Illinois Medical Center in Chicago. Read his blog at www.thepoisonreview.com, follow him on Twitter @poisonreview, and read his past columns at http://bit.ly/EMN-ToxRounds.Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.